Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 182, NWS Tulsa, OK

May 8, 2020McIntosh County, Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 8, 2020, 2:14 AM CDT for McIntosh County, Pittsburg County, Oklahoma. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2020, 2:14 AM CDT (07:14 UTC)
Expired
May 8, 2020, 3:15 AM CDT
In force
61 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties McIntosh County, OK, Pittsburg County, OK

The radar

The Norman radar (KTLX), 134 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 2:30 AM CDTTSTM WND GST 617 Wsw Haywood, OKSTUART MESONET MEASURED THUNDERSTORM WIND GUST TO 61 MPH.
May 8, 2:43 AM CDTTSTM WND GST 64Mcalester Regional Airp, OK
May 8, 2:45 AM CDTTSTM WND DMGMcalester, OKSEVERAL PICS RELAYED VIA TWITTER OF TREE DAMAGE IN MCALESTER. TIME ESTIMATED BY RADAR AND ASOS WIND GUST MEASUREMENT AT KMLC.
May 8, 2:52 AM CDTTSTM WND DMGBache, OKREPORT OF MULTIPLE POWER LINES DOWN ACROSS HIGHWAY 270 IN BACHE.
May 8, 2:54 AM CDTTSTM WND DMGHartshorne, OKOFF DUTY PD IN HARTSHORNE REPORTED DOWNED POWER LINES. HALF OF TOWN WITHOUT POWER.
May 8, 2:56 AM CDTTSTM WND DMG4 S Blanco, OKTREE LIMBS APPROXIMATELY 3 INCHES IN DIAMETER REPORTED SNAPPED BY THUNDERSTORM WINDS.
May 8, 2:56 AM CDTHAIL 1.754 S Blanco, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 11:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
596 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS54 KTSA 080714
SVRTSA
OKC091-121-080815-
/O.NEW.KTSA.SV.W.0182.200508T0714Z-200508T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
214 AM CDT Fri May 8 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern McIntosh County in southeastern Oklahoma...
  Pittsburg County in southeastern Oklahoma...

* Until 315 AM CDT.

* At 213 AM CDT, severe thunderstorms were located along a line
  extending from 5 miles southwest of Dustin to 7 miles northeast of
  Stonewall, moving east at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Mcalester...                      Eufaula...
  Hartshorne...                     Krebs...
  Kiowa...                          Savanna...
  Crowder...                        Alderson...
  Canadian...                       Indianola...
  Hanna...                          Ashland...
  Raiford...                        Haywood...
  Blocker...                        Arrowhead State Park...
  Mcalester Regional Airport...     Scipio...
  Blanco...                         Haileyville...

LAT...LON 3468 9589 3468 9609 3505 9609 3506 9607
      3509 9606 3512 9603 3512 9601 3515 9601
      3515 9598 3527 9598 3529 9546 3503 9548
      3503 9551 3460 9552 3459 9588
TIME...MOT...LOC 0713Z 284DEG 47KT 3522 9611 3474 9644 

HAIL...0.88IN
WIND...60MPH
 
$$
3 follow-up statements
397 
WWUS54 KTSA 080740
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
240 AM CDT Fri May 8 2020

OKC091-121-080815-
/O.CON.KTSA.SV.W.0182.000000T0000Z-200508T0815Z/
McIntosh OK-Pittsburg OK-
240 AM CDT Fri May 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHWESTERN MCINTOSH AND PITTSBURG COUNTIES...

At 239 AM CDT, severe thunderstorms were located along a line
extending from 3 miles southwest of Indianola to 3 miles northwest of
Mcalester Regional Airport to Wardville, moving southeast at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Oklahoma Mesonet measured winds at Stuart Oklahoma.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Kiowa...
Savanna...                        Crowder...
Alderson...                       Canadian...
Indianola...                      Hanna...
Ashland...                        Haywood...
Blocker...                        Arrowhead State Park...
Mcalester Regional Airport...     Blanco...
Haileyville...                    Pittsburg...
Arpelar...                        Dow...

LAT...LON 3468 9609 3492 9609 3497 9601 3504 9596
      3509 9593 3514 9592 3523 9593 3529 9546
      3503 9548 3503 9551 3460 9552 3459 9588
      3468 9589
TIME...MOT...LOC 0739Z 301DEG 55KT 3513 9581 3492 9584 3466 9602 

HAIL...0.88IN
WIND...60MPH
 
$$
695 
WWUS54 KTSA 080755
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
255 AM CDT Fri May 8 2020

OKC091-080805-
/O.CAN.KTSA.SV.W.0182.000000T0000Z-200508T0815Z/
McIntosh OK-
255 AM CDT Fri May 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCINTOSH COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area therefore the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Oklahoma.

LAT...LON 3468 9589 3488 9579 3502 9578 3511 9573
      3520 9570 3520 9568 3522 9568 3523 9549
      3503 9548 3503 9551 3460 9552 3459 9588
TIME...MOT...LOC 0755Z 284DEG 51KT 3506 9552 3485 9555 3459 9573 

$$

OKC121-080815-
/O.CON.KTSA.SV.W.0182.000000T0000Z-200508T0815Z/
Pittsburg OK-
255 AM CDT Fri May 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR CENTRAL PITTSBURG COUNTY...

At 255 AM CDT, severe thunderstorms were located along a line
extending from 2 miles east of Blocker to Hartshorne to 3 miles north
of Daisy, moving east at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Crowder...
Alderson...                       Canadian...
Blocker...                        Arrowhead State Park...
Mcalester Regional Airport...     Blanco...
Haileyville...                    Pittsburg...
Dow...                            Bache...
Featherston...                    

LAT...LON 3468 9589 3488 9579 3502 9578 3511 9573
      3520 9570 3520 9568 3522 9568 3523 9549
      3503 9548 3503 9551 3460 9552 3459 9588
TIME...MOT...LOC 0755Z 284DEG 51KT 3506 9552 3485 9555 3459 9573 

HAIL...0.88IN
WIND...60MPH
 
$$
689 
WWUS54 KTSA 080810
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
310 AM CDT Fri May 8 2020

OKC121-080820-
/O.EXP.KTSA.SV.W.0182.000000T0000Z-200508T0815Z/
Pittsburg OK-
310 AM CDT Fri May 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PITTSBURG COUNTY WILL
EXPIRE AT 315 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Oklahoma.

LAT...LON 3468 9589 3488 9579 3502 9578 3511 9573
      3520 9570 3520 9568 3522 9568 3523 9549
      3503 9548 3503 9551 3460 9552 3459 9588
TIME...MOT...LOC 0810Z 284DEG 47KT 3502 9533 3481 9536 3455 9554 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:27 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 8, 12:27 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1227 AM CDT Fri May 8 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cigs to lower to MVFR categories as TSRA chances increase from the
W-NW overnight. Activity expected to be east of KFSM by 11z, with
a period of MVFR/brief IFR cigs to continue into mid-late morning
before cigs rise to VFR categories scatter out by afternoon.
Additionally, gusty NW-N winds will prevail from mid late morning
through 00z-02z.

&&

.PREV DISCUSSION... /Issued 836 PM CDT Thu May 7 2020/

..UPDATE...

DISCUSSION...
A gradually weakening cluster of storms was located over northwest
Arkansas at the time of writing (8PM). Small hail has been
reported with this cluster. These storms will continue to weaken
as they move into more meager MUCAPE to the east. A brief period
of dry weather in between systems will start relatively soon and
will continue through about 03 or 04Z.

Storm chances will increase greatly after 03Z as a cold front
approaches the area. In fact, the next round of strong to severe
storms has already gotten underway across portions of SW KS. As
for the Tulsa CWA, elevated instability is expected to increase
ahead of the front late this evening (MUCAPE on the order of 500
to 1000J/kg along and west of a line from about Vinita to Muskogee
to Wilburton) should allow (along with improved lift from the
passing cold front) for stronger, marginally severe, storms to be
sustained as opposed to the round late this afternoon which had
little instability to work with. Effective bulk shear of 50 to
65kts this evening and overnight will be more than sufficient for
elevated supercells to be sustained where instability can help
keep them supported. It appears the best parameters for severe
weather (especially the instability component) will come together
over SE OK tonight. Most CAM solutions also seem to be on board
with widespread convection (most likely strong to severe) over SE
OK by 08 or 09Z tonight. This, as a result, is the most likely
location within the CWA to see severe storms tonight. A more
marginal risk for severe weather exists from about I-40 and
northward mostly due to lower MUCAPE concerns.

In addition to the severe weather threat, heavy rainfall could
lead to localized flash flooding over parts of SE OK tonight. IVT
plots have had a great handle on this potential over the past few
days with a bullseye signal for heavy rainfall continuing to be
over SE OK. PWATs are also expected to climb between 1.5 to 1.9"
just ahead of the front, in tandem with storms, which are near
record values for this time of year. These two factors add to
added confidence in heavy rainfall over SE OK tonight which could
lead to localized flash flooding.

With all that said, the main severe threats for tonight will be
large hail up to golf ball size and damaging wind gusts up to
65mph. A short lived tornado can't be ruled out across portions
of far SE OK where storms have the best chance to be closer to
the surface where dew points near 60 will reside. Trends will
continue to be monitored.

Snider

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....23
Hazardous weather outlook, May 7, 5:08 PM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Thu May 7 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Thu May 7 2020

...STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT, AN ISOLATED SHORT-LIVED TORNADO IS POSSIBLE AS WELL...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.
TORNADO.
    RISK...Limited.
    AREA...Southeast Oklahoma.
    ONSET...This evening and overnight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
    AREA... Eastern Oklahoma.
    ONSET... This evening and overnight.

FLASH FLOOD.
	RISK...Limited.
    AREA... Southeast Oklahoma and West-Central Arkansas.
    ONSET... This evening and overnight.

HEAVY RAIN.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwestern Arkansas.
    ONSET... This evening and overnight.

DISCUSSION...
There is an elevated threat for severe weather this evening and
overnight across southeastern Oklahoma. The main severe threats
for tonight in this area will be large hail up to golf ball size
and damaging wind gusts up to 65 miles per hour. There is also a
limited threat for quickly developing short-lived tornadoes.

Northeast Oklahoma and northwest Arkansas, defined by points
north of Interstate 40, will see a limited threat for severe
weather this evening with the main severe threats being large
hail, isolated damaging wind gusts, and a very low non zero chance
for a short-lived tornado.

Along with the threat for severe weather, heavy rainfall is
expected to fall across much of the area with an elevated risk
expected across southeast Oklahoma. The heaviest rainfall in
southeast Oklahoma will likely fall late tonight as storms move
into the area. A limited flash flooding threat also exists across
southeast Oklahoma in accordance to the locally heavy rainfall
expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...High Wind Potential.
SATURDAY AND SUNDAY...No Hazards.
MONDAY THROUGH WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Storm potential will be quickly ending on Friday morning as a cold
front sweeps through. Strong north winds with gusts to near 30 mph
are possible.

Thunderstorm chances return next week, with very low severe
potential until the middle to latter part of the week.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, May 7, 11:53 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1153 PM CDT Thu May 7 2020

OKZ060-064-066-080530-
Tulsa OK-Okmulgee OK-Creek OK-
1153 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CREEK...NORTHWESTERN
OKMULGEE AND SOUTH CENTRAL TULSA COUNTIES UNTIL 1230 AM CDT...

At 1152 PM CDT, a strong thunderstorm was located 8 miles east of
Shamrock, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Bristow...                        Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Kiefer...
Beggs...                          Mounds...
Kellyville...                     Liberty...

This includes Interstate 44 between mile markers 190 and 211.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.

LAT...LON 3588 9656 3605 9650 3599 9590 3571 9601
TIME...MOT...LOC 0452Z 283DEG 37KT 3595 9645

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:01 PM CDTSpecial Weather StatementTSADelaware29 min
May 7, 11:53 PM CDTSpecial Weather StatementTSACreek37 min
May 8, 2:49 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pittsburg, Pushmataha56 min
May 8, 2:53 AM CDTSevere Thunderstorm WarningTSAChoctaw53 min
May 8, 3:22 AM CDTSevere Thunderstorm WarningTSALeFlore53 min
May 8, 3:44 AM CDTSpecial Weather StatementTSALeFlore31 min
May 8, 2:16 PM CDTFrost AdvisoryTSAAdair, Cherokee, Craig, Delaware, Mayes, Nowata and 3 more18 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.